What are the causes of facial tingling?

Updated April 17, 2017

When your foot or hand gets "pins and needles," you may assume that an awkward position or poor circulation is the cause. But the causes of tingling and numbness in your face are more difficult to determine. Facial tingling and numbness are possibly neurological, vascular, metabolic, or medication related. They may be from a more serious underlying disease. If you experience facial tingling, check with a medical professional for a diagnosis, especially if symptoms persist.


Parasthesia is a general term to describe tingling and numbness anywhere in the body. It means that nerve cells are involved, according to Facial Problems. This condition affects the face if associated nerves are malfunctioning, injured, or damaged in some way. Other underlying causes such as lupus or diabetes cause parasthesia.

Bell's Palsy

Bell's Palsy is a condition that is the result of facial nerve weakness. Your face might droop. Your speech may slur. Tingling and numbness of the face is common. The onset of this condition is often quite dramatic and fast. Waking up one day with it happens in many cases. University of Maryland Medical Center estimates that one in 5,000 people experience this condition. It is curable and symptoms often clear up as quickly as they came.


Shingles is a viral infection from the varicella-zoster virus, according to the Mayo Clinic. The virus causes a rash that you might get on your face; usually on one side near the eyes. The rash is accompanied by painful sensations of tingling, burning or warmth. Sometimes, there is pain but no rash. Although medication is not always necessary, antiviral drugs can ease symptoms sooner than without them.

Allergies & Medications

Your facial tingling might be from allergies. In particular, a food allergy produces sensations around the mouth and tongue. You could have tingling, swelling and itching. Also, facial tingling is a result of medication side effects or interactions. If you have recently started taking a new medication, read the package labelling to see if tingling is a listed side effect. Check with your pharmacist about the combination of drugs you are taking for possible interactions.

Other Causes

Some other possible causes of facial tingling are lupus, migraines, tumours, stroke, trigeminal neuralgia or multiple sclerosis, according to Facial Problems. With these conditions, there are usually other associated symptoms beyond facial tingling. To narrow down the cause, keep track of when and how often the facial symptoms occur and check with a medical professional for a diagnosis.

bibliography-icon icon for annotation tool Cite this Article

About the Author

Based in Colorado Springs, Vanessa Newman writes for "Women's Edition" magazine and has been published in "Rocky Mountain Sports," "IDEA" magazine and "The Teaching Professor." She has been writing professionally for over 10 years and holds a master's degree in sports medicine. She has written online courses for companies such as Anheuser-Busch and Chevron, but prefers creative writing.